Puerto Rico, 2010

Debris Flows in Puerto Rico, May 10, 2010

May 10, 2010 · NWS SJU · 7 events in 1 county or zone

The remnants of a surface trough in combination with daytime heating, produced numerous showers and isolated to scattered thunderstorms across the western interior section of Puerto Rico. Several mudslides were reported in the municipality of Utuado.

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The remnants of a surface trough in combination with daytime heating, produced numerous showers and isolated to scattered thunderstorms across the western interior section of Puerto Rico. Several mudslides were reported in the municipality of Utuado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 10, 2:41 PM AST, 1 hour 27 minutes earlier.

Area forecast discussion, May 10, 2:41 PM AST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
241 PM AST MON MAY 10 2010

.SYNOPSIS...A SURFACE TROUGH JUST ACROSS HISPANIOLA THIS AFTERNOON...
WILL CONTINUE CLOSE TO THE REGION UNTIL AT LEAST TOMORROW...
INDUCING A MOIST AND UNSTABLE AIR MASS ACROSS THE LOCAL ISLANDS.
A HIGH PRESSURE WILL MOVE ACROSS THE WESTERN ATLANTIC BY
TUESDAY...PRODUCING BREEZY TO LOCALLY WINDY CONDITIONS ACROSS THE
REGION.

&&

.DISCUSSION...GFS MODEL GUIDANCE...CONTINUE TO INDICATE PW VALUES
IN THE ORDER OF TWO OR MORE INCHES TO AT LEAST TOMORROW...WITH A
SLIGHTLY DECREASING TREND EXPECTED BY WEDNESDAY...BUT MAINTAINING
PW VALUES OF NEAR TWO INCHES DURING THE REST OF THE WORK WEEK. BY
THE UPCOMING WEEKEND...DEEP TROPICAL MOISTURE FROM THE ITCZ OR
EQUATORIAL TROUGH WILL MOVE CLOSE TO THE FA...INCREASING THE
VALUES OF PW TO AROUND 2.5 INCHES. THESE ARE NICE INDICATIONS THAT
THE MONTH OF MAY IS WELL ESTABLISHED AND WILL CONTINUE WITH US FOR
A WHILE.

SATELLITE AND RADAR OBSERVATIONS THIS AFTERNOON SHOWED AN AREA OF
CLOUDINESS...WITH EMBEDDED SHOWERS AND THUNDERSTORMS EXTENDING
FROM THE CARIBBEAN WATERS SOUTH OF HISPANIOLA EAST NORTHEAST
ACROSS EASTERN HISPANIOLA AND MONA PASSAGE TO THE ATLANTIC WATERS
NORTH OF PUERTO RICO. THIS ACTIVITY IS ASSOCIATED WITH THE
REMNANTS OF A SURFACE TROUGH JUST ACROSS HISPANIOLA THIS
AFTERNOON. THIS MOISTURE IN COMBINATION WITH DAYTIME HEATING AND
LOCAL ISLANDS EFFECTS...PRODUCED NUMEROUS SHOWERS AND ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS WESTERN AND INTERIOR PUERTO RICO
THIS AFTERNOON. THIS ACTIVITY IS EXPECTED TO CONTINUE UNTIL THE
EVENING HOURS. WITH THE SOILS ALREADY SATURATED...THE POSSIBILITY
OF AREAS OF URBAN AND SMALL STREAM FLOODING WILL CONTINUE FOR THE
NEXT FEW DAYS.

A SURFACE HIGH PRESSURE WILL MOVE ACROSS THE EASTERN UNITED STATES
SEABOARD BY LATE TUESDAY/EARLY WEDNESDAY...TIGHTENING THE LOCAL
PRESSURE GRADIENT. THIS FEATURE IS EXPECTED TO PRODUCE AN INCREASE
IN THE TRADE WIND FLOW ACROSS THE LOCAL ISLANDS. THIS WILL HELP
AFTERNOON SHOWERS AND THUNDERSTORMS THAT DO DEVELOP ACROSS THE
INTERIOR OF PUERTO RICO TO MOVE MORE RAPIDLY THAN THE PAST FEW
DAYS...AND THEREFORE REDUCE THE CHANCES FOR SIGNIFICANT FLOODING.
BY THE UPCOMING WEEKEND...A SURGE OF MOISTURE FROM THE ITCZ...WILL
INCREASE THE CHANCES OF WIDESPREAD SHOWERS AND THUNDERSTORMS
ACROSS THE REGION.

&&

.AVIATION...AIR MASS SHOWERS AND THUNDERSTORMS ACROSS WESTERN AND
CENTRAL PUERTO RICO WILL BRING MOUNTAIN OBSCURATIONS. MVFR CONDS ARE
EXPECTED AT TJMZ TIL 10/22Z. OCNL MVFR MAY ALSO BE ENCOUNTERED AT
TNCM WITH VCNTY SHWRS. CONDS WILL IMPROVE OVERNIGHT BUT SHOWERS WILL
INCREASE AFT 11/08Z...MAINLY ON THE NE COAST OF PR AND OVER THE
USVI. PREVAILING FLOW FROM ENE TO INCREASE DURING DAY TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  89  76  88 /  50  50  40  40
STT  78  87  78  88 /  50  50  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

12/72
Hazardous weather outlook, May 10, 5:16 AM AST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
516 AM AST MON MAY 10 2010

AMZ710>745-PRZ001>013-111000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
516 AM AST MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AVAILABLE MOISTURE WILL COMBINE WITH FAVORABLE MID TO UPPER LEVEL
CONDITIONS AND LOCAL EFFECTS AGAIN THIS AFTERNOON...TO PRODUCE
SHOWERS AND A FEW THUNDERSTORMS OVER PARTS OF THE LOCAL ISLANDS.
PERIODS OF HEAVY RAINFALL AND AT LEAST URBAN AND SMALL STREAM
FLOODING WILL OCCUR IN A FEW LOCATIONS...WITH THE POTENTIAL FOR
SOME LOCALIZED FLASH AND RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY RAINFALL OR FLOODING WOULD BE GREATLY
APPRECIATED TODAY.

AMZ715-725-VIZ001-002-111000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
516 AM AST MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 10, 3:51 PM AST, 17 minutes before
PRC001-009-019-035-039-041-043-045-047-057-059-073-075-107-111-113-
123-133-141-149-102045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
351 PM AST MON MAY 10 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 445 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     CIALES...CIDRA...COAMO...CAYEY...COROZAL...COMERIO...AIBONITO...
     BARRANQUITAS...JAYUYA...ADJUNTAS...OROCOVIS...UTUADO...
     VILLALBA...GUAYANILLA...GUAYAMA...JUANA DIAZ...PONCE...
     SALINAS...SANTA ISABEL AND PENUELAS

AT 346 PM AST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING ACROSS THE INTERIOR SECTION OF THESE
MUNICIPALITIES AND MOVING SOUTHWEST AT 5 MPH. SOME OF THESE STORMS
ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND ARE CAPABLE OF
PRODUCING STRONG WIND GUSTS OF UP TO 35 MPH OR MORE AT LEAST UNTIL
445 PM AST.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

ER/FC/RAM
Special weather statement, May 10, 3:55 PM AST, 13 minutes before
PRC001-009-019-035-039-041-043-045-047-057-059-073-075-107-111-113-
123-133-141-149-102045-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
351 PM AST LUNES 10 DE MAYO DE 2010

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO QUE ESTARA EN
EFECTO HASTA LAS 4:45 PM AST PARA LOS SIGUIENTES MUNICIPIOS EN
PUERTO RICO...
CIALES...CIDRA...COAMO...CAYEY...COROZAL...COMERIO...AIBONITO...
BARRANQUITAS...JAYUYA...ADJUNTAS...OROCOVIS...UTUADO...
VILLALBA...GUAYANILLA...GUAYAMA...JUANA DIAZ...PONCE...
SALINAS...SANTA ISABEL Y PENUELAS

A LAS 3:46 PM AST...EL RADAR DOPPLER DETECTO TRONADAS FUERTES
DESARROLLANDOSE A TRAVES DEL SECTOR DEL INTERIOR DE ESTOS MUNICIPIOS
Y MOVIENDOSE HACIA EL SUROESTE A 5 MPH. ALGUNOS DE ESTOS AGUACEROS
ESTAN PRODUCIENDO RAYOS FRECUENTES DE NUBE A SUELO Y SON CAPACES DE
PRODUCIR VIENTOS FUERTES EN RAFAGAS HASTA DE 35 NUDOS O MAS HASTA
POR LO MENOS LAS 4:45 PM AST.

RELAMPAGOS INTENSOS HAN SIDO REPORTADOS CON ESTA TORMENTA. SI SE
ENCUENTRA EN EL EXTERIOR... MANTENGASE ALEJADO DE OBJETOS ALTOS
AISLADOS COMO ARBOLES. VAYA AL INTERIOR DE UN EDIFICIO SI ES
POSIBLE. MIENTRAS ESTE DENTRO DE UN EDIFICIO...MANTENGASE ALEJADO DE
VENTANAS Y PUERTAS Y EVITE USAR EL TELEFONO A MENOS QUE SEA UNA
EMERGENCIA. TRATE DE DESCONECTAR ENSERES ELECTRICOS QUE NO SEAN
NECESARIOS ANTES DE QUE LAS TRONADAS SE ACERQUEN.

ER/FC/RAM/RVT

Event by event

7 debris flow. Local standard time, as filed.

Debris Flow, Western Interior

When
May 10, 4:08 PM AST
Where
Western Interior forecast zone
Property damage
$3,000
Reported by
Emergency Manager

A mudslide was reported across road 10 near Barrio Rio Abajo in the municipality of Utuado.

Debris Flow, Western Interior

When
May 10, 4:18 PM AST
Where
Western Interior forecast zone
Property damage
$3,000
Reported by
Emergency Manager

Mudslide was reported across road 611 near barrio Sabana Grande in the municipality of Utuado.

Debris Flow, Western Interior

When
May 10, 4:24 PM AST
Where
Western Interior forecast zone
Property damage
$3,000
Reported by
Emergency Manager

Mudslide was reported across road 123, km 5.8 near barrio Salto Abajo in the municipality of Utuado.

Debris Flow, Western Interior

When
May 10, 4:25 PM AST
Where
Western Interior forecast zone
Reported by
Emergency Manager

Mudslide was reported across road 123 near Barrio Arenas, sector la Playita in the municipality of Utuado.

Debris Flow, Western Interior

When
May 10, 4:40 PM AST
Where
Western Interior forecast zone
Reported by
Emergency Manager

Mudslide was reported at Barriada Judea in the municipality of Utuado.

Debris Flow, Western Interior

When
May 10, 4:53 PM AST
Where
Western Interior forecast zone
Reported by
Emergency Manager

A mudslide was reported across road 611, km 3.3 near Barrio Sabana Grande, Salto del Buey sector in the municipality of Utuado.

Debris Flow, Western Interior

When
May 10, 5:29 PM AST
Where
Western Interior forecast zone
Reported by
Emergency Manager

A mudslide was reported across road 123 near barrio Salto Ariba in the municipality of Utuado.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2010Every state in 2010This day in weather historyWarnings in Puerto Rico, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235312, 235313, 235314, 235315, 235316, 235317, 235318.